Common Skin Conditions correspond with HIV/AIDS

Common Skin Conditions correspond with HIV AIDS

What is HIV/AIDS?

HIV (Human Immunodeficiency Virus) is the virus that causes AIDS (Acquired Immune Deficiency Syndrome). The virus weakens a person’s ability to fight infections and cancer. People with HIV are said to have AIDS when the virus makes them very sick and they develop certain infections or cancers.

Because HIV weakens the immune system, people with AIDS are more likely to suffer health problems, including those of the skin. In fact, certain skin diseases may be the first sign that someone is infected with HIV.

While many people with HIV/AIDS may develop the following conditions, especially Kaposi’s sarcoma (sometimes called KS), it is important to note that a person may have any one of these conditions but not have HIV/AIDS.

What To Do If You Notice A HIV Rash

If you do notice this kind of rash and it’s associated with any other acute symptoms of HIV, you should get HIV tested immediately.

You can order an HIV test kit online from one of our doctors, and find out your status within two days.

Over-the-counter medications like Benadrul or Hydrocortisone Cream can be used to heal rash and lessen itching.

Try to avoid hot baths, showers and direct sunlight if possible.

Common Skin Conditions correspond with HIV/AIDS

  • Xerosis cutis is the medical term for abnormally dry skin. This name comes from the Greek word “xero,” which means dry. Dry skin is common, especially in the elderly. It is usually a minor and temporary problem, but may cause discomfort. Your skin needs moisture to stay smooth.
  • Atopic dermatitis is a common, often long-lasting skin disease that affects a large percentage of the world’s population. Atopy is a special type of hypersensitivity that is associated with asthma, inhalant allergies (hay fever), and a chronic dermatitis. There is a known hereditary component of the disease, and it is more common in affected families. Criteria that enable a doctor to diagnose it include the typical appearance and distribution of the rash in a patient with a personal or family history of asthma and/or hay fever.
  • Prurigo nodularis (PN) is a skin disease characterised by pruritic (itchy) nodules which usually appear on the arms or legs. Patients often present with multiple excoriated lesions caused by scratching.
  • Eosinophilic folliculitis is a recurrent skin disorder of unknown cause. It is also known as “eosinophilic pustular folliculitis” or “Ofuji disease”. Skin biopsies of this disorder find eosinophils (a type of immune cell) around hair follicles.
  • Herpes Zoster is infection that results when varicella-zoster virus reactivates from its latent state in a posterior dorsal root ganglion. Symptoms usually begin with pain along the affected dermatome, followed in 2 to 3 days by a vesicular eruption that is usually diagnostic. Treatment is antiviral drugs given within 72 h after skin lesions appear.
  • Molluscum contagiosum is a skin infection caused by a virus. The virus, called the Molluscum contagiosum virus, produces benign raised lesions, or bumps, on the upper layers of your skin.
  • Oral hairy leukoplakia (OHL) is a disease of the mucosa first described in 1984. This pathology is associated with Epstein-Barr virus (EBV) and occurs mostly in people with HIV, both immunocompromised and immunocompetent, albeit it can affect patients who are HIV negative.
  • Thrush (oropharyngeal candidiasis) is a medical condition in which a fungus called Candida overgrows in the mouth and throat. Candida is normally present in the mouth, digestive tract, and skin of most healthy people.
  • Kaposi sarcoma is a cancer that causes lesions (abnormal tissue) to grow in the skin; the mucous membranes lining the mouth, nose, and throat; lymph nodes; or other organs. The lesions are usually purple and are made of cancer cells, new blood vessels, red blood cells, and white blood cells.

Treatment of these HIV Rashes

Ongoing HIV rash can be managed with steroid creams and antihistamines, but these conditions will be difficult to eradicate completely and recurrence is common.

Most of these conditions will improve dramatically with effective anti-retroviral treatment.

Phototherapy has proved effective at managing folliculitis in some patients.

Rashes Due to HIV Medication

HIV rashes often appear as either a side-effect of, or an allergic reaction to certain antiretroviral medication.

NNRTI medication: Causes the majority of skin rashes, with nevirapine rashes being the most severe. Women are at a particular risk of developing nevirapine rashes.

NRTI medication: Abacavir may causes severe allergic reaction rashes in some people. If you develop a rash while taking Ziagen, notify your doctor straight away.

PI medication: Amprenavir and tipranavir have both been known to cause rashes. Women taking  birth control pills containing oestrogen are particularly at risk of developing a rash.

Leave a Comment

www.bestonlinemd.com